Hair loss with hydroxychloroquine?: Does anyone... - LUPUS UK

LUPUS UK

28,368 members24,518 posts

Hair loss with hydroxychloroquine?

AmyG6500 profile image
AmyG6500

Does anyone know how likely it is for hydroxychloroquine to cause hair loss?

I’ve struggled with hair loss before (telogen effluvium) but it was put down to anemia and as long as I keep taking extra iron it’s ok. Actually I’m on B12 injections and my hair is the best it’s ever been.

I’ve read conflicting reports on this. Some even say it helps with lupus hair loss. Any experiences would be appreciated.

12 Replies

Hi my hair loss stopped once I started taking hydroxychloroquine, it was quite bad before, have been on it some years now and no problem anymore. Hope it works for you too 😊

AmyG6500 profile image
AmyG6500 in reply to Ericam

Thanks, that’s really helpful. As it’s listed as a side effect I was worried it might make it worse.

MO3S50 profile image
MO3S50 in reply to AmyG6500

Weight loss is also listed as a side effect, I am up 15 Linda 8 mo into this drug👀😤😃😁Everyone is different. I do know that listing the weight loss is really ridiculous as most people / 70petcent say they GAIN! So keep coming on these boards and talking to the real people....the patients! 😀

AmyG6500 profile image
AmyG6500 in reply to MO3S50

Yes, we are ones who really know what it’s like!

The hair loss is still bad. I’ve got some treatment from a Trichologist who has treated me before. She said it will give the hair it’s best chance. I can’t imagine the rheumi will be interested. I’m not ill enough to of interest to him generally! Not that I’m bitter and twisted! 😂😂 You have to laugh.

Hi I started on hydroxychloroquine in November 17 and I have to say my hair has gone very thin and in bad condition (dry and doesn't seem to grow and due to thinning of my hair it is getting shorter).

I couldn't 100 % say it is due to the mets though but my hair has gone thinner since I started taking the meds.

I've been on it for 5 years - no problems with my hair - if anything it's softer now!

Hi AmyG6500, I was on hydroxychloroquine for a couple of years and my hair was thickening, since coming off apart 9 months ago I have had significant loss, but not sure whether it’s down to that. Hope all goes well with you.

Lupus hair loss is not helped by very much at all. However, Hydroxychloroquine slows down and mitigates lupus symptomatology so it will slow up hair loss. It will not exacerbate the problem. The only real side effect is on vision in those susceptible to that; annual testing for a couple of years is advisable and if that is OK you can forget visual deterioration more or less. (I have hair from the front but look bald from the back but then I am male and elderly - you need to find a way of covering the loss but Medicine will not be able to help at this point in time unless something very dramatic has snuck by me). Sorry to be so dispiriting.

My hair loss is worse when not on Hydroxychloroquine, though I still have some whilst taking it for about 10 years on & off

Thanks folks, Cal66 UKMD Tilcara Heatheric Hhood Ericam that’s all very encouraging. Being on iron and B vitamins no matter what the blood tests say about levels has pretty much settled my hair down. As hair loss was a listed side effect of hydroxychloroquine I wanted to check.

My hair loss 20 years ago was put down to anemia but no cause was found for the anemia. If I’m on iron it’s mostly ok, if I stop it falls out. So I have just kept taking iron all this time. I also use a strengthening herbal treatment from a Trichologist once a month.

I now think this episode may have been my first indicator for Lupus, although I don’t have a diagnosis yet. My sun-sensitivity started at roughly the same time. I have anti-ro but the symptoms match Lupus much more than Sjögren’s. I also have Pernicious Anemia in the family. Blood tests were inconclusive but I am on B12 injections and that has helped with some symptoms a lot. So... maybe I have both. Still playing the waiting game.

I see the rheumatologist on Thursday and I’m dreading it, he was so unkind last time.

I was told my AI conditions in conjunction with meds were the cause of my thinning hair. In addition to plaquenil I also take topomax. So I started taking folic acid daily which has slowed down the hair loss significantly. In the beginning I was losing massive amountsof hair!

My hair was thinning long before starting hydroxychloroquine over six months ago, but the hair loss has since really escalated! I tend to think the medication has made a bad situation worse. The rheumy had originally said hydroxychloroquine might help stop the hair loss, but such was not to be in my case...so, good luck to you!

You may also like...